Caring for someone who is in pain can be very difficult and stressful. It’s natural to feel upset and helpless at times – it can be distressing to watch someone you love suffer.
This information answers some common questions carers might have. If you have other concerns, read Caring for Someone with Cancer or contact Carers Australia on 1800 242 636 for support.
Questions you may like to ask:
- What if the person with cancer asks for more pain medicine?
- Should I keep opioids locked up?
- Can someone taking opioids sign legal documents?
- When should I call the medical team?
- What if they lose consciousness?
What if the person with cancer asks for more pain medicine?
Only the person with cancer can feel how much pain they are in. If you have been using a pain scale together, this can help you both communicate about the need for extra doses. The person with cancer may be experiencing breakthrough pain and may need a top-up dose. If this occurs regularly, they should see their doctor again for advice on managing it.
If you’re still worried the person with cancer is taking or wanting to take too much medicine, talk with their doctor about the dose they can safely have and other ways to help manage the pain.
Should I keep opioids locked up?
As with all medicines, it is necessary to keep opioids away from children, perhaps in a high cupboard. If a member of your household or a visitor has a drug-dependence problem, it is safest to keep the opioids in a secure place.
Can someone taking opioids sign legal documents?
When someone signs a legal document, such as a will, they must have capacity. This means they’re aware of what they are signing and fully understand the consequences of doing so.
If a person taking opioids becomes drowsy in the first few days of treatment, it makes sense to delay important decisions until the dose is stabilised and the side effects reduce. Ask your GP or specialist to assess whether the person with cancer is fit to sign a legal document or talk to a lawyer. If you don’t do this, documents can be contested later.
When should I call the medical team?
Call a doctor or nurse for advice if the person with cancer:
- becomes suddenly drowsy or confused
- hasn’t had a bowel motion for four days or more
- is vomiting and cannot take the pain relief
- has severe pain despite top-up doses
- is having difficulty taking the medicine or getting the prescriptions filled
- experiences other symptoms that the treatment team has mentioned, such as hallucinations with particular drugs.
What if they lose consciousness?
If the person with cancer becomes unconscious unexpectedly, call the doctor, nurse or 000 immediately. Do not give opioids to an unconscious or very drowsy person.